MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1260
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, while using a smart coil with a non-penumbra microcatheter, the smart coil unintentionally detached.Therefore, the physician used a guidewire to push the detached coil into the aneurysm.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the smart coil pusher assembly was fractured approximately 32.0 cm from its proximal end and kinked in close proximity on either end of the fracture.The proximal constraint sphere was not present inside the distal detachment tip (ddt).The pet lock was intact on the proximal end of the pusher assembly.Conclusions: evaluation of the returned smart coil pusher assembly revealed it was fractured, kinked, and its embolization coil was detached.These damages were likely a result of forcefully advancing the device against resistance.If the pusher assembly fractures it will likely allow the pull wire to retract from the ddt effectively detaching the embolization coil.The embolization coil, introducer sheath, and non-penumbra microcatheter were not returned with the subject smart coil.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7129555
Report Number3005168196-2017-02231
Device Sequence Number977824
Product Code HCG
UDI-Device Identifier00814548014449
UDI-Public00814548014449
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/23/2022
Device Catalogue Number400SMTSTD1260
Device Lot NumberF75832
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/21/2017
Supplement Date Received by Manufacturer02/08/2018
Initial Report FDA Received Date12/19/2017
Supplement Report FDA Received Date02/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age9 YR